Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS State College, PA

July 4, 20174 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2017, 1:40 PM EDT for 4 counties in Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 1:40 PM EDT (17:40 UTC)
Expired
Jul 4, 2017, 2:45 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, PA, Blair County, PA, Fulton County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 78 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 1:55 PM EDTTSTM WND DMGSaxton, PATREES AND WIRES DOWN ON SAXTON ROAD AT 16TH STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS51 KCTP 041740
SVRCTP
PAC009-013-057-061-041845-
/O.NEW.KCTP.SV.W.0087.170704T1740Z-170704T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
140 PM EDT TUE JUL 4 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bedford County in south central Pennsylvania...
  Southwestern Huntingdon County in central Pennsylvania...
  Northeastern Fulton County in south central Pennsylvania...
  Southern Blair County in central Pennsylvania...

* Until 245 PM EDT

* At 139 PM EDT, a severe thunderstorm was located near Dudley,
  moving east southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* This severe thunderstorm will be near, 
  Coaldale and Shy Beaver around 150 PM EDT. 
  Dudley around 200 PM EDT. 
  Waterfall around 220 PM EDT. 
  Rockhill Furnace around 240 PM EDT. 

Other locations impacted by this severe thunderstorm include
Saltillo, Cassville, Shirleysburg, Coalmont, Woodbury, Saxton,
Defiance, Orbisonia, Broad Top City and Three Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4018 7835 4025 7837 4029 7835 4032 7831
      4032 7826 4031 7787 4007 7794
TIME...MOT...LOC 1739Z 280DEG 14KT 4024 7825 

HAIL...1.00IN
WIND...60MPH
 
$$

Lambert/Tyburski
1 follow-up statement
711 
WWUS51 KCTP 041816
SVSCTP

Severe Weather Statement
National Weather Service State College PA
216 PM EDT TUE JUL 4 2017

PAC013-041825-
/O.CAN.KCTP.SV.W.0087.000000T0000Z-170704T1845Z/
Blair PA-
216 PM EDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAIR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4017 7830 4022 7826 4032 7822 4031 7787
      4007 7794
TIME...MOT...LOC 1815Z 280DEG 14KT 4021 7807 

$$

PAC009-057-061-041845-
/O.CON.KCTP.SV.W.0087.000000T0000Z-170704T1845Z/
Bedford PA-Huntingdon PA-Fulton PA-
216 PM EDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN BEDFORD...SOUTHWESTERN HUNTINGDON AND NORTHEASTERN
FULTON COUNTIES...

At 215 PM EDT, a severe thunderstorm was located near Dudley, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Waterfall, Dudley, Rockhill Furnace, Shy Beaver, Saltillo, Cassville,
Shirleysburg, Coalmont, Saxton and Defiance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4017 7830 4022 7826 4032 7822 4031 7787
      4007 7794
TIME...MOT...LOC 1815Z 280DEG 14KT 4021 7807 

HAIL...1.00IN
WIND...60MPH
 
$$

Ceru/Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:35 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 4, 12:35 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
1235 PM EDT Tue Jul 4 2017

.SYNOPSIS...
An area of high pressure sliding by to our north will bring a
predominantly warm and dry Independence Day and evening with a
light northeast breeze.

A frontal boundary lurking to our south and extending from the
Middle Ohio River Valley to the Virginias, will drift north for
the second half of the week returning cloud cover, humidity and
an increasing chance for showers and scattered thunderstorms.

Dry weather. lower humidity and slightly cooler temperatures
will follow for this weekend.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
Two fairly well-defined east/west theta-E boundaries will be
stretched across central and southern PA this afternoon and
evening, providing the focus for widely scattered showers and
isolated TSRA.

Last few runs of the HRRR, along with a blend of earlier
HIRES CAMs, and current regional 88D loop indicates
a strong signal for convection developing over the Laurel
highlands, the WV/MD panhandles and into south-central PA
during the afternoon and into the late evening hours. These
models (confirmed by the radar loop) appear to be right on
target.

Given isolated to widely scattered coverage and relatively
brief duration, it's hard to imagine enough rain to completely
cancel outdoor plans. However, with PWAT values around 1.5
inches across the srn third of the commonwealth, any convection
could bring brief torrential rain and perhaps some wind gusts up
to 35 mph right in the immediate vicinity of the precip core
descent.

Also of importance for evening firework festivities and smoke
dispersion will be wind direction and speed. Current hi res
models indicate that mean wind in the sfc-500m AGL layer late
today and this evening will be from the northeast across the
region north of I-80, then more ENE over the central third of
the state, and finally easterly heading further south to the
Mason/Dixon line. Mean wind speed in this layer will be around
10 kts across the north, and 4-7 kts over the southern half of
PA.

Max temps for the mid-late afternoon will range from the upper
70s in the Northern Alleghenies to mid 80s in the Lower
Susquehanna Valley. Dewpoints will be in the comfortable
range/50s over the northern half of the area with increasing
humidity with southern extent reaching an uncomfortable 65-70F
along the PA/MD border.

The Coverage and intensity of afternoon/evening convection over
far south-central PA should exhibit a decreasing/weakening
trend into tonight although still cannot rule out an isolated
shower/Tstorm by the time fireworks are set to go off.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/...
High pressure moving off the New England coast will pivot the
(quasi-stationary-warm) frontal boundary to more of a NW-SE
orientation on Wed. An increasingly moist east-southeast flow
along with sufficient instability should support some
orographically enhanced convection along the Allegheny Front
from the Laurel Highlands into the NW mountains. Max POPs are
over the SW 1/4 of the CWA.

A slow moving, well-defined mid level shortwave is fcst to track
east from the Mid MS Valley into the northern Mid Atlantic
region by early Friday. Model spread between the GFS/ECMWF
increases on Thursday concerning the amplification of the mid
level wave so opted for a compromise of the NBM/ECENS MOS which
resulted in likely POPs Thu/Thu night. With PWs above normal,
some moderate to locally heavy rainfall is possible.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Model consensus is that the synoptic upper trough will amplify
over the eastern U.S. with an upstream ridge persisting in the
west at least through day 7. Several shortwave troughs embedded
within the eastern U.S. trough will move through the Ohio Valley
and Northeast States. The amplifying upper trough will be
associated with a cold front that will move through the area
Friday and could be accompanied by a threat for strong/severe
Tstorms.

A push of below normal PW behind the aforementioned front should
spell a drier period heading into the weekend with near to below
average temperatures for this time of year.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Expect widespread VFR conditions for the rest of today.
However, scattered afternoon thunderstorms will form (first
across the Laurel Highlands INVOF KJST and KAOO and drift
slowly east near and just to the north of stalled frontal
boundary across southern Pa/northern VA. Therefore, can't rule
out a brief reduction at the southern PA airfields this
afternoon and evening.

.OUTLOOK...

Wed...AM low cigs possible JST/AOO.

Thu...AM low cigs possible.

Fri...AM low cigs possible. PM tsra impacts possible.

Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Lambert/Gartner
Hazardous weather outlook, Jul 4, 4:05 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Tue Jul 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
405 AM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:08 PM EDTSpecial Weather StatementCTPBedford52 min
Jul 4, 2:46 PM EDTSpecial Weather StatementCTPBedford, Fulton74 min
Jul 4, 3:27 PM EDTSpecial Weather StatementCTPAdams33 min
Jul 4, 3:59 PM EDTSpecial Weather StatementCTPFranklin46 min
Jul 4, 5:03 PM EDTSpecial Weather StatementCTPBedford57 min
Jul 4, 5:50 PM EDTSpecial Weather StatementCTPCumberland40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.